Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Dodge City, KS

July 10, 2009Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2009, 12:42 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2009, 12:42 AM CDT (05:42 UTC)
Expired
Jul 10, 2009, 1:15 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Rush County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100542
SVRDDC
KSC165-100615-
/O.NEW.KDDC.SV.W.0170.090710T0542Z-090710T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 115 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BISON...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISON...
  TIMKEN...
  SHAFFER...
  OTIS...
  RURAL RESIDENCES OF EASTERN RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3862 9903 3844 9902 3841 9902 3843 9926
      3859 9928
TIME...MOT...LOC 0542Z 265DEG 29KT 3851 9919

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 100555
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT FRI JUL 10 2009

KSC165-100615-
/O.CON.KDDC.SV.W.0170.000000T0000Z-090710T0615Z/
RUSH KS-
1255 AM CDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EAST CENTRAL RUSH COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF OTIS...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3842 9906 3844 9912 3855 9917 3862 9903
      3844 9902 3841 9902
TIME...MOT...LOC 0555Z 272DEG 23KT 3851 9910

$$

KRUSE
000 
WWUS53 KDDC 100610
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT FRI JUL 10 2009

KSC165-100620-
/O.EXP.KDDC.SV.W.0170.000000T0000Z-090710T0615Z/
RUSH KS-
110 AM CDT FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUSH COUNTY
EXPIRES AT 115 AM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3842 9906 3844 9912 3855 9917 3862 9903
      3844 9902 3841 9902
TIME...MOT...LOC 0610Z 272DEG 23KT 3851 9898

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:29 PM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 2:29 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT THU JUL 9 2009

.DISCUSSION...

DAYS 1-2...

5H ANALYSIS AND W/V LOOP INDICATED MULTIPLE WEAK UPPER LVL WAVES
EMBEDDED IN THE FLOW THAT WAS ROTATING AROUND OUR UPPER HIGH WHICH
WAS CENTERED OVER THE PANHANDLE OF TX AT 12Z. ONE UPPER WAVE WILL
BE CROSSING WRN KS LATER TODAY WHILE ANOTHER WAVE IS CURRENTLY
PROGGED TO CROSS INTO THE CWA LATE FRIDAY. AS EITHER OF THESE
WAVES MOVE OUT INTO WRN KS LATE IN THE DAY THEY ARE EXPECTED TO
ENCOUNTER A SFC FRONT, MID LVL LAPSE RATES OF 8-9C/KM AND SOME
MOISTURE POOLING NORTH OF THIS BOUNDARY. THE MID LAYERS HOWEVER
ARE VERY WARM SO AT THIS TIME IT APPEARS THIS WARM AIR WILL LIKELY
INHIBIT OR DRASTICALLY LIMIT THE THUNDERSTORM DEVELOP BOTH DAYS.
STILL WITH THIS SAID BELIEVE THAT FEW STORMS WILL STILL BE
POSSIBLE...ESPECIALLY ON FRIDAY GIVEN THE HEATING EXPECTED ALONG
AND AHEAD OF OUR FRONT. ALSO TEND TO AGREE WITH THE PREVIOUS SHIFT
AND SPC THAT IF ANY STORM THAT DOES DEVELOP A PERIOD OF HEAVY RAIN
AND/OR STRONG WINDS WILL BE THE PRIMARY HAZARD. GIVEN THE ISOLATED
NATURE OF THE STORMS AND HEATING LIKELY REQUIRED TO GET A STORM TO
DEVELOP WILL KEEP THE SMALL POPS PRIMARILY BETWEEN 00Z-6Z.

TEMPERATURES WILL BE A LITTLE TRICKY ON FRIDAY. ALTHOUGH ALL OF
SW KS WILL HAVE AFTERNOON TEMPS ABOVE THE SEASONAL AVERAGES...THE
MAIN QUESTION WILL BE IF TEMPS WILL BE CLOSER TO THE UPPER 90S OR
105. SOUTH OF OUR FRONT 85H TEMPS CONTINUE TO SUPPORT ANOTHER HOT
DAY WHILE NORTH OF THIS BOUNDARY TEMPS MAY BE 5 OR SO DEGREES
COOLER. NAM AND GFS CONTINUE TO SUPPORT THE CURRENT MAX TEMP TREND
WITH THE WARMEST AIR SOUTH OF DDC SO MAY TWEAK TEMPERATURES SOME
BUT NOT MUCH.

ON SATURDAY OUR UPPER HIGH BEGINS TO RETROGRADE AS A 5H RIDGE
AXIS STARTS TO BUILD JUST WEST OF THE ROCKIES. THE FRONT WILL SAG
A BIT FURTHER SOUTHWEST DURING THE DAY AS BOTH THE NAM AND GFS
WERE INDICATING SOME SLIGHTLY COOLER 85H TEMPS RETURNING TO OUR
N/NE CWA. THE SW STILL LOOKS VERY WARM WITH HIGHS AOA 100 DEGREES
BUT IN THE NE 85H TEMPS SUGGEST HIGHS CLIMB ONLY INTO THE MID TO
UPPER 90S.

DAYS 3-7...

DETERMINISTIC MODELS AND THE ENSEMBLES ARE IN PRETTY GOOD AGREEMENT
ON THE RIDGE CONTINUING OVER THE ROCKIES AND PLAINS THROUGH THE
EARLY PART OF THE EXTENDED PERIOD.  WITH THE SFC BOUNDARY CONTINUING
SOMEWHERE OVER THE CWA SATURDAY NIGHT, WILL CONTINUE TO KEEP LOW
POPS GOING.  THE BOUNDARY WILL START TO LIFT BACK TO THE NORTH ON
SUNDAY AS THE UPPER RIDGE BUILDS, WITH 850MB TEMPS GETTING BACK INTO
THE MID 30S C IN OUR SOUTHWEST.  THUS, SUNDAY AND THE EARLY PART OF
NEXT WEEK SHOULD CONTINUE TO SEE WARMER THAN AVERAGE TEMPS IN THE
UPPER 90S TO 100S.  THE GFS, ECMWF, AND CANADIAN ARE ALL IN PRETTY
GOOD AGREEMENT ON BRINGING THE NEXT SHORTWAVE OVER THE TOP OF THE
RIDGE AND INTO THE NORTHERN PLAINS ON TUESDAY.  THIS SHOULD HELP
PUSH A FRONTAL BOUNDARY BACK DOWN INTO WESTERN KS SOMETIME TUESDAY
OR TUESDAY NIGHT, ALTHOUGH THERE ARE MINOR DIFFERENCES IN THE
DETAILS.  WILL CONTINUE TO KEEP THE LOW POPS WE HAVE GOING, WITH
SOME MINOR TWEAKS.  TEMPS ON TUESDAY WILL DEPEND ON EXACTLY WHERE
THE BOUNDARY SETS UP, BUT FOR NOW UPPER 90S IN THE NORTHWEST TO LOW
100S IN THE SOUTHEAST SEEMS TO BE THE BEST COMPROMISE.
DETERMINISTIC MODELS BOTH HAVE THE FRONTAL BOUNDARY MEANDERING OVER
THE AREA INTO WEDNESDAY.  GIVEN THE UNCERTAINTY AND THIS TIME OF
YEAR WHERE ANYTHING CAN BUBBLE, WILL CONTINUE TO KEEP THE SLIGHT
POPS FOR WEDNESDAY EVENING, AND TEMPS SHOULD BE A BIT COOLER.  THE
RIDGE STARTS TO BUILD BACK BY THURSDAY, WITH THE LEE SFC TROUGH
RETURNING AND THE FRONT LIFTING BACK NORTH.  CONTINUED WITH A
WARMING TREND THROUGH THE END OF THE WEEK.

&&

.AVIATION...

ONLY MID AND HIGH CLOUDS WILL AFFECT THE FORECAST AREA THROUGH THE
NEXT 24 HOURS, LEAVING US WITH VFR CONDITIONS.  MODELS ARE DIFFERING
ON HOW EXACTLY THEY HANDLE THE FRONTAL BOUNDARY.  THE NAM BRINGS IT
FURTHER SOUTH, STALLING IT OVER THE CWA, WHILE THE GFS KEEPS US IN
SOUTHERLY WINDS THROUGH 18Z TOMORROW.  GIVEN THAT OUR WESTERN CWA
HAS ALREADY SWITCHED OVER TO NW WINDS, WILL LEAN MORE TOWARDS THE
NAM.  HAVE WINDS GOING LIGHT AND VARIABLE AT ALL SITES AFTER SUNSET
TONIGHT WITH THE WEAK FRONT NEARBY.  SWITCHED WINDS AT HYS TO THE
NORTHWEST BEHIND THE FRONT, WHILE DDC AND GCK SHOULD SEE IT GO
THROUGH AROUND OR SLIGHTLY AFTER 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 101  71  98 /   0   0  20   0
GCK  70 100  71  99 /  10  10  20   0
EHA  69 102  70 101 /  20  10  20   0
LBL  69 103  71 102 /  20   0  10   0
HYS  72 100  71  96 /  20   0  20   0
P28  76 106  76 100 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/26/26
Hazardous weather outlook, Jul 9, 4:16 AM CDT, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT THU JUL 9 2009

KSZ030-031-043>046-100930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
416 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BETWEEN 7 PM AND 1 AM.
THE MAIN THREAT IS LARGE HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY AND INTO FRIDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS ARE BOTH POSSIBLE, BUT NOT
EXPECTED TO BE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>066-074>081-084>090-100930-
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
416 AM CDT THU JUL 9 2009 /316 AM MDT THU JUL 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY AND INTO FRIDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS ARE BOTH POSSIBLE BUT NOT
EXPECTED TO BE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Jul 10, 12:13 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT FRI JUL 10 2009

KSZ045-046-065-100615-
NESS-PAWNEE-RUSH-
1213 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHERN PAWNEE
AND RUSH COUNTIES...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALEXANDER...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 9903 3823 9903 3834 9966 3854 9965
TIME...MOT...LOC 0513Z 280DEG 18KT 3843 9957

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:13 AM CDTSpecial Weather StatementDDCRush62 min
Jul 10, 3:53 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.